Impaired quality of life in patients with treated Addisons (primary adrenal insufficiency) has been identified in several recent studies, which have also identified high rates of working-age disability. However, causation in patients whose replacement endocrine medications appear adequate remains unclear.
To try and identify factors influencing this reduced quality of life, we analysed demographic information reported by a UK patient sample (n=485), drawn from an international survey conducted in 2003, and compared them to a well-matched control group (n=327).
Among Addisons patients, those in paid employment (n=219) typically report fewer ongoing symptoms than those outside the paid workforce, with those reporting they are unable to work through disability (n=51) reporting the highest rates of symptoms such as fatigue, dizziness, nausea, hyperpigmentation, joint pains, diarrhoea, headaches, difficulty concentrating and difficulty in recovering from illness. Those unable to work through disability also reported a greater frequency of adrenal crises requiring hospital treatment. Those in skilled occupations typically reported fewer ongoing symptoms and fewer adrenal crises than those in unskilled occupations, although these differences were not statistically significant.
Associated autoimmune conditions such as diabetes and asthma contributed to a greater frequency of ongoing symptoms, as did a body mass index above 30. However, Addisons patients with no associated conditions and a body mass index below 30 (n=175) also reported rates of ongoing symptoms that were significantly higher than all controls (n=316). Patients who self-identified with above-average fitness (n=29) reported the fewest ongoing symptoms, but at significantly higher levels than very fit controls (n=35).
These findings suggest that current steroid therapy offers only a partial solution to the demands of physiological replacement and that patient education regarding medication management and crisis prevention remain important responsibilities for the endocrinologist.